The magical mystery land of community health

I don't make this stuff up!…but I do change identifying information.

Thanks for coming in…let’s work on this August 24, 2010

Filed under: Uncategorized — lesbonurse @ 2:01 am

Within the past 2 weeks I have seen 2 new male-to-female transgender patients who have been on hormones for years without any professional support.  Both of them have been getting their medications through an internet pharmacy.  Both have been following what they consider to be a reasonable treatment regimen.  Neither of them has had a primary care provider or an endocrinologist for years and years.  I’m so glad that they decided to come back into medical care (and I’m very glad to be able to provide them with the services they need).  I’m just a little worried about them.

One of the patients is still following the treatment regimen she was on in the 1980’s, when she had an endocrinologist.  Unfortunately, times have changed, and one of the meds she is still taking is a birth control pill (which contains ethinyl estradiol).  This form of estradiol was linked to DVTs (blood clots) in the research on transsexual hormone therapy that came out of the Netherlands.  Stopping the use of ethinyl estradiol has done a lot to make estrogen therapy safer for trans women, and parenteral estradiol is now considered NOT to increase morbidity or mortality.  Unfortunately, the patient didn’t get the memo and has been continuing the same bad form of estrogen that she was on before.  She is also taking an older version of an anti-androgen medication which is known to cause serious liver side effects.  I’m still waiting for her to get the labs that I ordered, but I’m a little afraid to see what her liver function and estrogen level are like.

The other patient was taking a more modern treatment regimen (oral estradiol, finasteride and sprinolactone), but was taking a lot of the oral estrogen.  When I got her lab results back, her estradiol level was 1800.  Wow.  A normal result–which means in the natal female range–is around 100-200 at our lab.  One of the patient’s reasons for seeking primary care is frequent headaches.  Is that a results of the estrogen overdose?  Hell if I know.  Why don’t I know?  B/c there’s not a lot of research that discusses the effects of super-high levels of estrogen.  (Btw, for any trans-health people-in -the-know who are reading this post, I did check her prolactin level, and it was normal).

So the bottom line is: I’m glad to get a chance to make sure that these patients’ health is not being endangered by their medications.  Both of them have follow-up visits pending where we’re going to chat about my recommendations for med adjustments.  I hope that we can work together to make their hormone regimens safer, and I hope they feel comfortable enough to continue getting regular medical care.  And I hope that if I prescribe their hormones they’ll stop buying them on the internet.

Advertisements
 

2 Responses to “Thanks for coming in…let’s work on this”

  1. Paul Says:

    you may see more people coming in:

    http://www.bilerico.com/2010/09/inhousepharmacycom_stops_shipping_to_the_us.php

    The black market is drying up.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s